Alert archive / Georgia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 24, NWS Charleston, SC
NWS Charleston, SC issued this severe thunderstorm warning at May 17, 2016, 11:57 AM EDT for Evans County, Tattnall County, Georgia. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 17, 2016, 11:57 AM EDT (15:57 UTC)
- Expired
- May 17, 2016, 12:29 PM EDT
- In force
- 32 min
- Issued by
- NWS Charleston, SC
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Evans County, GA, Tattnall County, GA
The radar
The Charleston,SC radar (KCLX), 102 km from the middle of the area, began a volume at 15:57 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Jacksonville, FL (KJAX), launched 12:00Z, 4.0 hours before the alert went out and 190 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1301 J/kg
- Mixed-layer CIN
- -3 J/kg
- Mixed-layer LCL
- 643 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 118 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.7
- Supercell composite
- 5.2
The text
As transmitted.
084
WUUS52 KCHS 171557
SVRCHS
GAC109-267-171700-
/O.NEW.KCHS.SV.W.0024.160517T1557Z-160517T1700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1157 AM EDT TUE MAY 17 2016
THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR PORTIONS OF...
EVANS COUNTY IN SOUTHEASTERN GEORGIA...
TATTNALL COUNTY IN SOUTHEASTERN GEORGIA...
* UNTIL 100 PM EDT
* AT 1157 AM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR REIDSVILLE...
MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE
TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
REIDSVILLE...CLAXTON...HAGAN...COLLINS...DAISY...BELLVILLE...MANASSAS AND
GORDONIA ALTAMAHA STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.
&&
LAT...LON 3217 8218 3227 8196 3227 8193 3228 8191
3226 8186 3219 8179 3217 8178 3215 8178
3202 8213 3213 8219
TIME...MOT...LOC 1557Z 236DEG 22KT 3214 8208
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
JRL2 follow-up statements
928
WWUS52 KCHS 171621
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1221 PM EDT TUE MAY 17 2016
GAC267-171630-
/O.CAN.KCHS.SV.W.0024.000000T0000Z-160517T1700Z/
TATTNALL GA-
1221 PM EDT TUE MAY 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR TATTNALL COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3227 8196 3227 8193 3228 8191 3227 8189
3226 8186 3219 8179 3217 8178 3215 8178
3208 8198 3224 8202
TIME...MOT...LOC 1620Z 236DEG 22KT 3222 8194
$$
GAC109-171700-
/O.CON.KCHS.SV.W.0024.000000T0000Z-160517T1700Z/
EVANS GA-
1221 PM EDT TUE MAY 17 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 100 PM EDT
FOR EVANS COUNTY...
AT 1220 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR CLAXTON...
MOVING NORTHEAST AT 25 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IMPACTED INCLUDE...
CLAXTON...HAGAN...DAISY AND BELLVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO.
&&
LAT...LON 3227 8196 3227 8193 3228 8191 3227 8189
3226 8186 3219 8179 3217 8178 3215 8178
3208 8198 3224 8202
TIME...MOT...LOC 1620Z 236DEG 22KT 3222 8194
HAIL...<.75IN
WIND...60MPH
$$
JMC083
WWUS52 KCHS 171629
SVSCHS
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1229 PM EDT TUE MAY 17 2016
GAC109-171638-
/O.CAN.KCHS.SV.W.0024.000000T0000Z-160517T1700Z/
EVANS GA-
1229 PM EDT TUE MAY 17 2016
...THE SEVERE THUNDERSTORM WARNING FOR EVANS COUNTY IS CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING HAS BEEN CANCELLED.
LAT...LON 3227 8196 3227 8193 3228 8191 3227 8189
3226 8186 3219 8179 3217 8178 3215 8178
3208 8198 3224 8202
TIME...MOT...LOC 1627Z 236DEG 22KT 3225 8189
$$
JMCWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 11:09 AM EDT, 48 minutes earlier.
Area forecast discussion, May 17, 11:09 AM EDT, 48 minutes before
Area Forecast Discussion National Weather Service Charleston SC 1109 AM EDT TUE MAY 17 2016 .SYNOPSIS... An upper disturbance and weak surface low pressure will bring showers and a few storms through tonight. A trailing cold front will push south of the region Wednesday and high pressure will build from the north through late week. Low pressure will track from the Ohio Valley to the Mid Atlantic coast this weekend. This low will pull a warm front through the region Saturday and will push a cold front through the area early Sunday. High pressure will then build into the region through early next week. && .NEAR TERM /THROUGH TONIGHT/... A nearly stationary front remains draped across our southern GA zones this morning while a steady stream of upper shortwave energy ripples through at mid levels. 20-25 kt southwest flow in the lowest 6 km of the atmosphere is advecting deep layered moisture into the southeast United States with precipitable water values expected to approach 2" later this afternoon. There will be weak upper jet divergence overspreading the area this afternoon though the best dynamics will remain to the north and south. Extensive cloud cover along and north of the front will put a damper on solar warming today. Most areas not expected to climb above 80 degrees today except areas along the Altamaha River where values in the lower 80s are expected. Showers with isolated thunderstorms will become more numerous late this morning and early afternoon as the moisture deepens. Modified 12Z raob shows about 1000 J/kg CAPE and -4C LI with 44 kt of 0-6 km shear. Unless we see a significant amount of unexpected clearing and warmer temps than currently forecast, limited instability will be prohibitive for strong/severe convection. Nevertheless, low wet-bulb zero heights and modest low level shear along and south of the front may support an isolated severe storm this afternoon. Tonight: The upper shortwave will help a wave of low pressure develop offshore where the greatest baroclinicity will be. This will help bring an end to most of the showers in the evening, although a trailing cool front behind the low will linger across southeast GA and so some showers could linger there especially much of the night. Lows in the mid/upper 60s most places. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... Wednesday: Low pressure near the Southeast coast to start will advance offshore, and a cold front will push south of the region. Maintained slight chance/chance pops during the morning as the western periphery of deep layered moisture could linger near the coast. Then, as a sea breeze develops and pushes inland during the afternoon, isolated/scattered diurnal showers/thunderstorms could develop. However, a combination of progged temps in the lower to mid 80s, dewpoints mainly in the 60s and a stronger cap as compared with model soundings from previous model runs should combine to yield unimpressive instability and limited coverage of convection. The exception could be across southern counties where somewhat stronger instability and weaker capping due in part to a shortwave trough aloft could translate to greater coverage of showers/thunderstorms and even a chance for brief/isolated severe thunderstorms. Thus, afternoon pops are graduated from 25-30 percent north/inland to around 50 percent across southern counties. Wednesday night: Surface high pressure and associated drier air will build from the north/northeast. However, uncertainty regarding the location of a pool of deeper moisture suggests that slight chance/chance pops are warranted. Thursday: Below normal temperatures in the upper 70s/lower 80s will prevail as high pressure continues to expand into the region from the north. While the high will push a wedge of relatively dry air into the southeast, a broad zone of overrunning moisture embedded within west southwest flow aloft will persist over the Southeast. The position of this enhanced moisture and the prospect/location for any forcing for ascent provided by a weak upper shortwave trough remains uncertain, and this translates to an uncertain pop forecast. The latest forecast depicts pops ramping up from slight chance/chance Thursday morning to around 50 percent south/inland and 25-30 percent farther north/east Thursday afternoon. Then, pops decrease to slight chance/chance Thursday night. Friday: Ahead of an amplifying longwave upper trough and developing surface low pressure to the west, moisture transport and deep layered forcing for ascent will increase. Thus, pops increase with time, with likely pops far south/inland and high chance pops elsewhere Friday afternoon. Temperatures could top out around 80F, although clouds and an earlier onset of showers could hold temps in the 70s in some areas. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... A longwave upper trough will amplify over the eastern CONUS and will support surface cyclogenesis. Ahead of these features, an intensifying warm conveyor belt/associated moisture transport of PWATS around 2 inches and sustained forcing for ascent will support a wet period featuring showers/thunderstorms Friday night into Saturday. This plume of anomalously high moisture could support locally heavy rainfall. Also, latest guidance depicts the surface low passing north of the region and pulling a surface warm front through the region by Saturday. This could open a window of opportunity for severe weather until a cold front pushes through the region Saturday night or early Sunday. Then, the usually deep upper low is progged to become cut-off over the eastern CONUS by early next week, with the core of the upper low/associated cold pool expected to roll across the Southeast. Thus, the chance for mainly diurnal showers/thunderstorms will persist into the end of this forecast period. Meanwhile, high temperatures will struggle to reach normal levels through this period. && .AVIATION /15Z TUESDAY THROUGH SATURDAY/... VFR conditions to start the period but conditions will be going downhill today as low clouds and rain overspread the area as shortwave energy aloft and surface low pressure move northeast through the area. MVFR ceilings have been slower than expected to arrive but they should do so later this morning, along with showers. MVFR ceilings with showers and possible thunderstorms should then prevail through much of the rest of the afternoon. Rain chances will then diminish with some improvement in ceilings possible this evening before ceilings likely drop to MVFR, possibly IFR, by the end of the period. Extended Aviation Outlook: Alternating periods of VFR conditions and flight restrictions are expected this period, mainly due to episodes of showers/thunderstorms. && .MARINE... Today and Tonight: Atlantic high pressure will give way to low pressure tonight...causing winds to shift from south/southeast today to more west/northwest late tonight. Speeds will be mainly 15 knots or less with seas 4 feet or less so no advisories needed. Wednesday: North winds to start will give way to a dominant sea breeze circulation of 15 kt or less. Seas of 2-3 ft will prevail. Wednesday night through Friday: High pressure will build into the region from the north, and stronger northeast winds/higher seas can be expected. However, latest guidance suggests that winds/seas will remain below Small Craft Advisory levels. Thus, winds are capped at20 knots and seas are capped at 4-5 ft through late week. Friday night or Saturday: A warm front will push through the waters, and winds will turn toward the south at 15-20 kt, accompanied by seas 3-5 ft. && .CHS WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. MARINE...None. && SYNOPSIS... NEAR TERM...JRL SHORT TERM...SPR LONG TERM...SPR AVIATION...RJB/SPR MARINE...JRL/RJB/SPR
Hazardous weather outlook, May 17, 4:17 AM EDT, 7 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE CHARLESTON SC 417 AM EDT TUE MAY 17 2016 AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040- 042>045-047>052-180900- CHARLESTON HARBOR- WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM- WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING GRAYS REEF NATIONAL MARINE SANCTUARY- WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO 60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS- INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG- INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH- ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY- INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER- TIDAL BERKELEY- 417 AM EDT TUE MAY 17 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.
In the hours before
Special weather statement, May 17, 11:53 AM EDT, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1153 AM EDT TUE MAY 17 2016
GAZ114-115-171645-
TATTNALL GA-EVANS GA-
1153 AM EDT TUE MAY 17 2016
...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF EVANS AND TATTNALL
COUNTIES UNTIL 1245 PM EDT...
AT 1152 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GORDONIA ALTAMAHA STATE PARK...OR OVER
REIDSVILLE...MOVING NORTHEAST AT 20 MPH.
HAZARD...STRONG WINDS 45 TO 55 MPH AND UP TO PENNY SIZED HAIL.
IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
UNLIKELY.
SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
REIDSVILLE...CLAXTON...HAGAN...COLLINS...DAISY...BELLVILLE...MANASSAS AND
GORDONIA ALTAMAHA STATE PARK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
THIS STORM MAY INTENSIFY. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS AS WELL AS LOCAL CABLE TV OUTLETS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.
&&
LAT...LON 3217 8218 3228 8199 3227 8193 3228 8191
3227 8189 3207 8175 3203 8216 3211 8220
3213 8220
TIME...MOT...LOC 1552Z 243DEG 18KT 3211 8214
JMCThe office that day
Everything else NWS Charleston, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 17, 11:53 AM EDT | Special Weather Statement | CHS | Evans, Tattnall | 52 min |
| May 17, 1:09 PM EDT | Areal Flood Advisory | CHS | Chatham | 66 min |
| May 17, 2:12 PM EDT | Areal Flood Advisory | CHS | Chatham | 93 min |
| May 17, 2:38 PM EDT | Special Weather Statement | CHS | Chatham | 37 min |
| May 17, 2:44 PM EDT | Severe Thunderstorm Warning | CHS | Chatham | 61 min |
| May 17, 2:55 PM EDT | Special Weather Statement | CHS | McIntosh | 35 min |
| May 17, 3:05 PM EDT | Special Weather Statement | CHS | Chatham | 25 min |
| May 17, 3:33 PM EDT | Special Weather Statement | CHS | Chatham | 27 min |
| May 17, 3:34 PM EDT | Special Weather Statement | CHS | Chatham | 26 min |
| May 17, 3:43 PM EDT | Areal Flood Advisory | CHS | Bryan, Chatham | 2 hr |
| May 17, 3:52 PM EDT | Areal Flood Advisory | CHS | Chatham | 113 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.